Alert archive / Colorado / High Wind Warnings in 2022
High Wind Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Dec 27, 2022, 3:05 AM MST for 10 counties in Colorado. It took effect at Dec 27, 2022, 8:00 AM MST. It was in force for 12 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 27, 2022, 3:05 AM MST (10:05 UTC)
- In effect from
- Dec 27, 2022, 8:00 AM MST
- Expired
- Dec 27, 2022, 8:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 11:00 AM MST | NON-TSTM WND GST 82 | 6 S Frisco, CO | ELEVATION 12,299 FEET. SUSTAINED WIND 59 MPH. |
| Dec 27, 12:40 PM MST | NON-TSTM WND GST 88 | 2 Wsw Brainard Lake, CO | NIWOT RIDGE D1 STATION AT 12,267 FEET. SUSTAINED WIND 61 MPH. |
| Dec 27, 1:10 PM MST | NON-TSTM WND GST 82 | 1 Ssw Brainard Lake, CO | NIWOT RIDGE SADDLE STATION AT 11,575 FEET. SUSTAINED WIND 66 MPH. |
| Dec 27, 1:50 PM MST | NON-TSTM WND GST 91 | 2 Wsw Brainard Lake, CO | NIWOT RIDGE D1 STATION AT 12,267 FEET. SUSTAINED WIND 65 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571 WWUS75 KBOU 271005 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 305 AM MST Tue Dec 27 2022 COZ033>036-272200- /O.UPG.KBOU.HW.A.0010.221227T1500Z-221228T0300Z/ /O.NEW.KBOU.HW.W.0017.221227T1500Z-221228T0300Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Westcreek, Berthoud Pass, Georgetown, Breckenridge, Willow Creek Pass, Red Feather Lakes, Idaho Springs, Glendevey, Evergreen, East Slopes Mosquito Range, Cameron Pass, Rabbit Ears Range, Kenosha Mountains, Williams Fork Mountains, Central City, Rocky Mountain National Park, Winter Park, Nederland, Eisenhower Tunnel, Mount Evans, Estes Park, East Slopes Southern Gore Range, Indian Peaks, Bailey, and Laramie and Medicine Bow Mountains 305 AM MST Tue Dec 27 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...West winds 30 to 45 mph, with gusts up to 85 mph possible in the Front Range mountains and foothills. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, the Indian Peaks, Northern Front Range Foothills, and Southern Front Range Foothills. * WHEN...From 8 AM this morning to 8 PM MST this evening. * IMPACTS...Damaging winds could blow down trees and power lines. Local power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
2 follow-up statements
155 WWUS75 KBOU 272047 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 147 PM MST Tue Dec 27 2022 COZ035-036-272200- /O.CAN.KBOU.HW.W.0017.000000T0000Z-221228T0300Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Bailey, Estes Park, Red Feather Lakes, Georgetown, Nederland, Westcreek, Idaho Springs, Evergreen, Central City, and Glendevey 147 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING IS CANCELLED... The threat has ended. $$ COZ033-034-280300- /O.CON.KBOU.HW.W.0017.000000T0000Z-221228T0300Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of Williams Fork Mountains, Indian Peaks, Kenosha Mountains, Mount Evans, Laramie and Medicine Bow Mountains, East Slopes Mosquito Range, Rocky Mountain National Park, Rabbit Ears Range, Breckenridge, Winter Park, East Slopes Southern Gore Range, Cameron Pass, Berthoud Pass, Willow Creek Pass, and Eisenhower Tunnel 147 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 75 mph ongoing. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...Until 8 PM MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ For more information from the National Weather Service, visit https://weather.gov/bou EJD
662 WWUS75 KBOU 280256 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 756 PM MST Tue Dec 27 2022 COZ033-034-280400- /O.EXP.KBOU.HW.W.0017.000000T0000Z-221228T0300Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of Breckenridge, Rabbit Ears Range, Eisenhower Tunnel, Cameron Pass, Mount Evans, Winter Park, Williams Fork Mountains, East Slopes Mosquito Range, Indian Peaks, Kenosha Mountains, Laramie and Medicine Bow Mountains, East Slopes Southern Gore Range, Willow Creek Pass, Berthoud Pass, and Rocky Mountain National Park 756 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... The High Wind Warning will be allowed to expire as westerly winds decrease across the foothills and mountains. Areas adjacent to the foothills could still experience gusts up to 45 mph through the overnight hours. $$ For more information from the National Weather Service, visit https://weather.gov/bou AD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 26, 11:19 PM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Dec 26, 11:19 PM MST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1119 PM MST Mon Dec 26 2022 .UPDATE... Issued at 822 PM MST Mon Dec 26 2022 The upper level cloudiness over the CWA is thinning somewhat at this time. Temperatures are pretty mild this evening with 30S over most of the plains. There are still some locations in the 40s over the foothills and adjacent plains. Most of the winds over the foothills and plains have a downsloping component to them. No major changes needed to the going GFE grids. Low temperatures will be well above seasonal normals overnight. The downsloping winds still look on track for Tuesday. Not enough new model data as this time to pull the trigger on a high wind warning for the foothills, so the watch will remain in place. Will make some minor sky cover grid alteration. && .SHORT TERM...(This evening through Tuesday) Issued at 230 PM MST Mon Dec 26 2022 The upper level ridge axis will shift across the forecast area tonight, with stronger west/southwest downslope flow developing Wednesday. Winds and warmer temperatures will be our main forecast targets. With regard to wind, cross mountain flow is forecast to strengthen to 50-60 knots during the day Tuesday. While the mountain top stability profile looks marginal for significant mountain wave enhancement, the brute force is hard to argue with. There will also be some synoptic scale subsidence as we get into the right front quadrant of the approaching upper level jet in the late afternoon. Thus, we wouldn't be surprised to see very strong winds develop in the higher slopes of the Front Range during the day Tuesday, possibly lasting into the early evening hours. Peak winds expected between noon and 6 pm, when a few gusts up to 80 mph will be possible over the higher peaks and upper east facing slopes of the Front Range like locations along the Peak to Peak Highway. High resolution models continue to show these strong gusts. Given the above, we have opted for a High Wind Watch for the higher elevations of the Front Range mountains and foothills from 8 am to 8 pm Tuesday. Depending on mixing, we could see a few stronger gusts work onto the nearby adjacent plains like Boulder and Golden, but at this point we think wind speeds would be lower there given the lack of mountain wave amplification. With regard to temperatures, the low/mid level thermal ridge shifts right across the Front Range and plains during the day, resulting in an unseasonably warm day across the forecast area. 700 mb temperatures warm to around +6 to +8C. We boosted temperatures a couple more degrees (into the mid 60s across Denver metro), so this could very well be the warmest day this December. In fact, if we fully downslope we could even be a few degrees warmer, but we will be offset slightly with moist/cold ground. The snow cover will likely have more of an impact on the eastern plains, but even there it's thinning so highs should be able to reach the 50s to lower 60s. .LONG TERM...(Tuesday night through Monday) Issued at 153 PM MST Mon Dec 26 2022 Overall the timing of the system expected through the period has remained the same. The pattern will remain progressive with the first Pacific trough expected to move across northern CO Tuesday night through Thursday morning. A strong southwesterly flow aloft will be over the mountains Tuesday night and Wednesday afternoon, with a moderate area of mid/upper level QG ascent passing across the region along and just ahead of the trough axis Wednesday night into Thursday morning. The system will not be very cold initially with mid level lapse rates of 5-6c/km and snow ratios of 8 to 1. The flow aloft will favor zone 4 the most with the longest period of snowfall expected there. For this reason, we issued a Winter Weather Advisory starting 5 pm Tuesday night and continuing through Thursday. The strongest orographic support and forcing aloft will be Wednesday afternoon into Wednesday evening, with mid/upper level subsidence developing with the passage of the trough axis by midday Thursday. Storm totals in the Park and Gore Ranges of 5 to 12 inches will be possible. Not as much over the rest of the mountains with storm totals from 3 to 8 inches. Not much of a cold front will be present to help chill out the plains Wednesday night, but forcing aloft coupled mid level cold air advection with the passage of the trough will switch the rain over to snow by midnight. Warm ground surface temperatures should minimize the snowfall accumulations somewhat. Storm totals should be on the light side, with 1 to 3 inches possible in most areas. Light snow will persist in the mountains on Thursday night into Friday under weak ridging aloft. Temperatures will be dry and closer to normal Friday and Saturday. Another system will start to impact the mountains Saturday night, possibly impacting the northeast plains Sunday night into Monday as it moves into the Great Basin. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1115 PM MST Mon Dec 26 2022 VFR conditions expected through the TAF period. Drainage will be strong than normal for the rest of the night tonight. Winds will be out of the west or southwest during the day on Tuesday. The wind speeds will be tricky to pinpoint as speeds will go back and forth from around 10 knots to near 25 knots. BJC will be closer to the stronger mountain wave winds and a few gusts up to 50 knots will be possible tomorrow afternoon. Winds will weaken after sunset Tuesday and will trend towards drainage tomorrow evening. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 PM Tuesday to 5 AM MST Thursday for COZ031. High Wind Watch from 8 AM MST Tuesday through Tuesday evening for COZ033>036. && UPDATE.......RJK SHORT TERM...Barjenbruch LONG TERM....Cooper AVIATION...Danielson
Hazardous weather outlook, Dec 26, 10:58 AM MST, 16 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1058 AM MST Mon Dec 26 2022 COZ030>051-271800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1058 AM MST Mon Dec 26 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Strong, gusty winds will develop in the higher Front Range foothills and mountains tonight. Peak gusts of 50-60 mph can be expected in wind prone areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday will be mild with strong winds developing in the afternoon over the Front Range mountains and foothills. Some gusts could reach up to 80 mph in the foothills. The adjacent plains could also see gusty winds with gusts up to 50 mph possible in Boulder. Snow will spread over the mountains Tuesday night through Thursday creating slick roads and poor travel conditions. Precipitation, mostly in the form of snow, now appears more likely to fall across the plains Wednesday night and Thursday morning. While precipitation amounts will most likely be light during this period, there is a small chance that moderate snow accumulations could occur and impact travel more significantly. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
High Wind Warnings in Colorado, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.